Skip to main content
×
×
Home

Approximation by Dilated Averages and K-Functionals

  • Z. Ditzian (a1) and A. Prymak (a2)
Abstract

For a positive finite measure dμ(u ) on ℝ d normalized to satisfy , the dilated average of f (x ) is given by

It will be shown that under some mild assumptions on dμ(u ) one has the equivalence

where means , B is a Banach space of functions for which translations are continuous isometries and P(D) is an elliptic differential operator induced by μ. Many applications are given, notable among which is the averaging operator with where S is a bounded convex set in ℝ d with an interior point, m(S) is the Lebesgue measure of S, and 𝒳S(u ) is the characteristic function of S. The rate of approximation by averages on the boundary of a convex set under more restrictive conditions is also shown to be equivalent to an appropriate K-functional.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Approximation by Dilated Averages and K-Functionals
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Approximation by Dilated Averages and K-Functionals
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Approximation by Dilated Averages and K-Functionals
      Available formats
      ×
Copyright
References
Hide All
[Be-Da-Di] Belinsky, E., Dai, F., and Ditzian, Z., Multivariate approximating averages. J. Approx. Theory 125(2003), no. 1, 85–105. doi:10.1016/j.jat.2003.09.005
[Ch-Di] Chen, W. and Ditzian, Z., Mixed and directional derivatives. Proc. Amer. Math. Soc. 108(1990), no. 1, 177–185. doi:10.2307/2047711
[Da] Dai, F., Some equivalence theorems with K-functionals. J. Approx. Theory 121(2003), no. 1, 143–157. doi:10.1016/S0021-9045(02)00059-X
[Da-Di] Dai, F. and Ditzian, Z., Combinations of multivariate averages. J. Approx. Theory, 131(2004), no. 2, 268–283. doi:10.1016/j.jat.2004.10.003
[Di-I] Ditzian, Z., Multivariate Landau–Kolmogorov-type inequality. Math. Proc. Cambridge Philos. Soc. 105(1989), no. 2, 335–350. doi:10.1017/S0305004100067839
[Di-II] Ditzian, Z., The Laplacian and the discrete Laplacian. Compositio Math. 69(1989), no. 1, 111–120.
[Di-Iv] Ditzian, Z. and Ivanov, K. G., Strong converse inequalities. J. Anal. Math. 61(1993), 61–111. doi:10.1007/BF02788839
[Di-Pr] Ditzian, Z. and Prymak, A., Ul’yanov-type inequality for bounded convex sets in Rd. J. Approx. Theory 151(2008), no. 1, 60–85. doi:10.1016/j.jat.2007.09.002
[Di-Ru] Ditzian, Z. and Runovskii, K., Averages and K-functionals related to the Laplacian. J. Approx. Theory 97(1999), no. 1, 113–139. doi:10.1006/jath.1997.3262
[St] Stein, E. M., Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals. Princeton Mathematical Series, 43, Princeton University Press, Princeton, NJ, 1993.
[St-We] Stein, E. M. and Weiss, G., Introduction to Fourier analysis on Euclidean spaces. Princeton Mathematical Series, 32, Princeton University Press, Princeton, NJ, 1971.
[To] Totik, V., Approximation by Bernstein polynomials. Amer. J. Math. 116(1994), no. 4, 995–1018. doi:10.2307/2375007
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Journal of Mathematics
  • ISSN: 0008-414X
  • EISSN: 1496-4279
  • URL: /core/journals/canadian-journal-of-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed